Alert archive / Missouri / Severe Thunderstorm Warnings in 2000
Severe Thunderstorm Warning 253, NWS Kansas City, MO
NWS Kansas City, MO issued this severe thunderstorm warning at Aug 17, 2000, 5:24 PM CDT for Henry County, Missouri. It was in force for 66 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Aug 17, 2000, 5:24 PM CDT (22:24 UTC)
- Expired
- Aug 17, 2000, 6:30 PM CDT
- In force
- 66 min
- Issued by
- NWS Kansas City, MO
- Area
- Whole counties
County Henry County, MO
The radar
The Pleasant Hill radar (KEAX), 63 km from the middle of the area, began a volume at 22:28 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 17, 5:33 PM CDT | Thunderstorm Wind 57 E | Brownington, MO | Tree branches up to 6 inches in diameter were downed by thunderstorm winds. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Topeka, KS (KTOP), launched 12:00Z, 10.4 hours before the alert went out and 174 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 451 J/kg
- Mixed-layer CIN
- -284 J/kg
- Mixed-layer LCL
- 2093 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- -39 m²/s²
- 0-3 km storm-relative helicity
- 12 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KEAX 172228 COR SVRMCI MOC083-172330- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING...CORRECTION FOR PRODUCT TYPE NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 524 PM CDT THU AUG 17 2000 THE NATIONAL WEATHER SERVICE IN PLEASANT HILL HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHERN HENRY COUNTY IN WEST CENTRAL MISSOURI * UNTIL 630 PM CDT * AT 522 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER DEEPWATER...OR ABOUT 9 MILES SOUTH OF CLINTON...MOVING EAST AT 20 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... COAL AT 550 PM CDT TIGHTWAD AT 605 PM CDT THIS SEVERE THUNDERSTORM WILL LIKELY PRODUCE DIME SIZE HAIL...AND WINDS IN EXCESS OF 60 MPH. FOR YOUR SAFETY...MOVE INDOORS AND STAY AWAY FROM WINDOWS. REMEMBER...LIGHTNING IS A THREAT FROM ALL THUNDERSTORMS. HEAVY RAINS CAN CAUSE LOCALIZED FLOODING OF LOW LYING AREAS. LAT...LON 3837 g9406 3823 9406 3824 9355 3840 9354
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 17, 4:10 PM CDT, 1 hour 14 minutes earlier.
Area forecast discussion, Aug 17, 4:10 PM CDT, 1 hour 14 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 410 PM CDT THU AUG 17 2000 CD FNT AT 2000 UTC APPRS TO BE JUST S OF EMP EAX IRK LN. IMPRESSIVE TEMP CONTRAST AHD OF BHD FNT AND SGFNT BRK IN THE HEAT ON THE WAY. MVMNT OF FNT HAS BEEN A TAD SLWR THAN THINKING FM PRIOR TWO FCST PKGS BUT LTL OR NO CHGS WERE MADE IN TEMP FCST. FCST CONCERN FOR TNGT IS PCPN THREAT. RUC HAS DONE WELL IN KEYING IN ON KINEMATIC DEFORMATION ZN OVR SE NE. IR LOOP STILL SHWS COOL TOPS BUT 88-D RETURNS AND SFC DATA INDICATE NO PCPN REACHING GROUND. LEFT CLDS IN FCST WITH NO MENTION OF PCPN THIS EVNG ACR NW ZNS. FNT MVG THRU NE MO ATTM WHICH IS WHERE AXIS OF STRONGEST INSTABILITY SITS SO LEFT CHC POPS FOR ISOLID THNDR THIS EVNG. FTHR TO S CD FNT BEGINING TO LIGHT UP 88-D OVR XTRM SE CWA WHICH IS SW TAIL OF AFOREMENTIONED INSTABILITY AXIS. TEMPS WITHIN A FEW DEG OF 100 THIS PM IN THIS AREA AND WITH LWR DEW PTS CONCERNED THAT SCT HIGHER BASE CNVTN MAY RESULT IN POTENTIALLY DAMAGING TSTM WNDS. CROS-SECT FCST DATA SHWS A MORE SHALLOW FNTL SLOPE THAN FCST BY YESTERDAYS MODEL DATA. SO CONCERNED THAT POST FNTL PCPN THREAT MAY LINGER A GOOD PART OF TNGT IN SE CWA. MODELS SHW KINEMATIC DEFORMATION ZN SHEARING APPART THRU EVNG HRS ACR NRN NRN MO BUT FRONTOGENTIC INDUCED DEFORMATION(AS DEPICTED BY DVRGNC OF QN FIELDS) FCST BY MODELS TO HOLD ITS GROUND OVR CNTL AND ERN MO WELL INTO 0600-1200 UTC FRI TIME FRAME. WV LOOP SHWS MORE MID LVL MSTR AIMED AT THIS AREA OF CONCERN FM MONSOONAL TELECONNECTION. WITH THESE INGREDIENTS IN PLACE WENT WITH CHC POP THRU ALL OF TNGT SE ZNS. CROS-SECT DATA SHWS CAA NOT AS STOUDT ACR CWA SO USED RANGES UPWRD ALL ZNS WITH COLDEST NUMBERS FCST OVR NW MO. XPTD SUNSHINE ON FRI AND CAA BECMG NEUTRAL THINK THAT TEMPS SHLD REVOCER TO NR 80 OR BETTER MOST ZNS. MODELS SHWS STG LWR TROPOSPHERIC FRONTOGENESIS AND PROGRESSIVE SHRT WV TRACKING ALG TOP OF DISPLACED UPR RDG FOR SAT OVR CWA. WITH AFOREMENTIONED MONSOONAL TELECONNECTION STILL IN PLACE STAGE MAY BE SET FOR A GOOD ISENTROPIC LIFT INDUCED SOAKING RAIN WITH PSBL EMBEDDED ELEVATED CNVTN. MODEL CROS-SECT DATA SHWS ELEVATED POTENTIAL ABV 750 HPA ON SAT WITH SGFNT MID TROPOSPHERIC MSTR INFLW. INTRODUCED CHC POPS ALL ZNS. WITH XPTD CLD CVR AND PCPN THREAT UNDERCUT GUIDANCE ALL ANS BY A CAT OT TWO. MED RANGE MODELS SUGGEST SVRL MORE MONSOONAL FEATURES FOR NEXT WK SO INSERTED PCPN THREAT MON/TUE TIME FRAME AND TRENDED TEMPS BACK TWRDS NRML. .EAX...NONE. BODNER
In the hours before
Special weather statement, Aug 17, 1:00 PM CDT, 4 hours 24 minutes before
KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040- 043>046-053-054-181200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 100 PM CDT THU AUG 17 2000 ...A FEW SEVERE THUNDERSTORMS POSSIBLE LATE THIS AFTERNOON OR EARLY THIS EVENING FOR PORTIONS OF THE AREA... FORECAST...A FEW SEVERE THUNDERSTORMS ARE POSSIBLE LATE THIS AFTERNOON OR EARLY THIS EVENING SOUTHEAST OF A LINE FROM MACON TO MARSHALL TO CLINTON. THE PRIMARY THREAT IS DAMAGING WINDS. SPOTTER ACTIVATION MAY BE NEEDED IN THESE AREAS. IN ADDITION...EMERGENCY MANAGERS SHOULD BE REMAIN ALERT FOR ANY UPDATES THIS AFTERNOON. OUTSIDE THE THREAT AREA...SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS WILL OCCUR...BUT ARE NOT EXPECTED TO BE SEVERE. HEAT INDICES WILL ALSO CLIMB TO BETWEEN 100 AND 105 DEGREES SOUTHEAST OF A LINE FROM MACON TO CARROLLTON TO HARRISONVILLE TO PAOLA. DISCUSSION...A COLD FRONT LOCATED FROM JUST WEST OF KIRKSVILLE TO NEAR KANSAS CITY WILL PROGRESS SOUTHEAST THROUGHOUT THE AFTERNOON. THE AIR MASS AHEAD OF THE FRONT HAS BECOME VERY WARM AND UNSTABLE. WIND PROFILES AND RELATIVELY WARM MID LEVEL TEMPERATURES SUGGEST THAT THUNDERSTORMS ARE NOT EXPECTED TO BE WIDESPREAD. COOLER AND DRIER WEATHER IS ON TAP FOR FRIDAY. LOOKING AHEAD TO THE WEEKEND...LATEST DATA SUGGEST THE POSSIBILITY FOR STRONG THUNDERSTORM DEVELOPMENT ON SATURDAY AS WARM AND MOIST AIR BEGINS A RETREAT BACK NORTH TOWARD THE REGION. DB
Nearby
Severe Thunderstorm Warnings in Missouri, 2000Every severe thunderstorm warning in 2000
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.